Thunderstorm Wind, Sargent
- When
- August 5, 8:15 PM CST
- Where
- Sargent County, 0.84 mi SE of Gwinner Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.210, -97.640
Peak wind measured at the Gwinner Airport (KGWR).
A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 6:33 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 733 PM CDT Fri Aug 5 2022 .UPDATE... Issued at 733 PM CDT Fri Aug 5 2022 We are monitoring thunderstorm initiation ahead of the cold front that is now northwest of Fargo to near Baudette. Clusters of storms (one severe) develop immediately ahead of the front along an axis of MLCAPE in the 2000-3500 J/KG range. As forcing will be limited to the convergence zone near the front expansion/coverage is somewhat uncertain, though CAMs still support the idea of a slow moving linear complex eventually forming ahead of the front. Effective shear 45-55kt in additional to the high instability will continue to support the potential for severe hail, with trends toward more pulse type convection currently. Beside increased low level vorticity near the front there isn't a good set-up for low level shear/tornado threat (though there is a non zero chance if a cell remains rooted near the frontal zone over the next few hours). DCAPE is in the 1000-1300 J/KG so downburst winds will be a threat. PWATs are very high ahead of this front so heavy rain/localized flash flooding remains a threat with slower moving storms. && .SHORT TERM...(This evening through Saturday night) Issued at 324 PM CDT Fri Aug 5 2022 Convective chances and strength are the main challenges for the period. Southwesterly flow aloft with a shortwave moving through Canada that has helped push a surface trough axis and cold front into our CWA. Out ahead of the front there is quite a bit of moisture, with dew points into the upper 60s to low 70s and temps have warmed into the 90s. Heat index values in the southwestern counties have topped out above 100 in spots as expected so will continue with the headline we have going. The mid level temps are also very warm so most of the region has been capped but there has been some elevated showers and thunderstorms in the warm air advection ahead of the trough axis. There is a cu field trying to get going along the trough axis, but seem to be struggling to gain any depth. Fairly narrow band of instability stretching from central SD into east central ND along the surface trough axis. Still capped with 700 mb temps around 14 C. The main cold front is currently over the Devils Lake Basin lagging behind the trough axis a bit. There will be good forcing coming as the frontal boundary drops down from the current position in the Devils Lake Basin. Many of the CAMs have convection developing quickly along the cold front in the 23 to 03Z time frame. There is some question of convective mode and how quickly severe impacts will evolve. If storms are fairly discrete along the boundary there will be some threat of large hail and even an isolated tornado as there is some backing winds right along the boundary, although high LCLs will limit any tornado threat. There is a good amount of downdraft CAPE, and winds up to 70 mph will quickly become a threat, especially as the storms become more linear. There is also a threat of flash flooding, with PWAT values up to 1.8 and some indications of training along the front. HREF continues to show strong updraft helicity tracks concentrated from southeastern ND into northwest/west central MN, although CAMs are still showing a lot of variation between convective mode and timing. At this point, see little reason to deviate from the messaging we have going. The cold front will push through the rest of the forecast area tonight, and convection should become less intense later tonight, although a few of the CAMs try and break out some more strong cells along the mid level boundary after midnight. Not sold on this solution, but will continue to keep POPs going across our south for much of the night. Cool and breezy conditions on Saturday with northwesterly surface winds and temps in the 60s and 70s behind the front. Some showers will linger into Saturday and Saturday night with weak ripples in the west southwesterly flow aloft, but instability will be very weak and nothing severe is expected. .LONG TERM...(Sunday through Friday) Issued at 324 PM CDT Fri Aug 5 2022 Sunday... Most of the area remains on the northern/cool side of the polar jet stream on Sunday. However a weak H5 shortwave trof is timed to pass across SD and southern ND, with scattered showers possible through the afternoon and evening across southeast ND and west-central MN. Daytime highs expected to barely make 70 on Sunday, and low temperatures drop to around 50 Sunday night into Monday morning. Winds fairly light out of the north. Monday through Thursday... Temperatures expected to rebound near to above normal through the mid week period, as a flat H5 ridge pushes steadily across from the PacNW and into the Northern Plains. Current expectations are for mainly fair skies and dry conditions through the period... with highs in the 80s and lows in the middle 50s. Friday... Models expect a deepening west coast H5 trof to develop as we head into the late week and weekend periods, with southwest flow aloft leaning into the Northern Plains region. With that should be a an increasing southerly low level flow, a destabilizing airmass, and increasing risk for thunderstorms... late on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 733 PM CDT Fri Aug 5 2022 Main aviation concern is thunderstorm activity that is most likely to remain along an axis from southeast ND to northwest MN. Stronger storms will be capable of brief MVFR/IFR conditions this evening. Otherwise, VFR should prevail across eastern ND and northwest MN. Additional light showers can't be ruled out behind the front but the chances are lower and activity would be weaker/lower in coverage. Winds are shifting to the northwest with this front around 12kt but should decrease below 12kt later this evening before increasing again. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...JR LONG TERM...Gust AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 AM CDT Fri Aug 5 2022 MNZ004-NDZ006>008-014>016-024-026-028-054-060900- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- 349 AM CDT Fri Aug 5 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038- 039-049-052-053-060900- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 349 AM CDT Fri Aug 5 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A Heat Advisory is effect for far southeast North Dakota this afternoon and early evening. Scattered severe thunderstorms are possible from 6 pm to 11 pm today. 1.75 inch diameter hail, 70 mph wind gusts, and localized flash flooding are possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
814 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 5 WNW HAWLEY 46.91N 96.41W
08/05/2022 E60 MPH Clay MN COCORAHS
WIND GUSTS TO 60 MPH ALONG WITH HALF INCH HAIL. WINDS
GUSTED UNTIL 738 PM CDT
&&
GREGORY.GUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
824 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 W HITTERDAL 46.98N 96.43W
08/05/2022 E1.00 INCH Clay MN PUBLIC
BRIEF BURST OF HAIL.
&&
GREGORY.GUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
843 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 SE MAHNOMEN 47.26N 95.89W
08/05/2022 Mahnomen MN PUBLIC
A NUMBER OF 4 TO 6 INCH BRANCHES BROKEN DOWN. WIND GUSTED
FOR ABOUT 5 MINUTES.
&&
GREGORY.GUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
846 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 5 S MAHNOMEN 47.24N 95.97W
08/05/2022 E1.00 INCH Mahnomen MN PUBLIC
A FEW QUARTER SIZED HAIL AND VERY STRONG WINDS.
&&
GREGORY.GUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 PM CDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL RED LAKE 47.88N 95.02W
08/05/2022 E1.00 INCH BELTRAMI MN LAW ENFORCEMENT
QUARTER SIZE HAIL COVERING THE GROUND. VERY HEAVY RAIN.
&&
GREGORY.GUSTSpecial Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Fri Aug 5 2022
NDZ049-052-053-060245-
Sargent ND-Ransom ND-Richland ND-
914 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southeastern Ransom,
west central Richland and northeastern Sargent Counties through 945
PM CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 49 miles west of Wahpeton, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gwinner around 915 PM CDT.
Milnor around 930 PM CDT.
De Lamere around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
&&
LAT...LON 4605 9767 4621 9782 4645 9744 4620 9713
TIME...MOT...LOC 0214Z 239DEG 38KT 4617 9765
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Kent/JRThe Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Peak wind measured at the Gwinner Airport (KGWR).
Sheets of half-dollar-sized hail, with periods of heavy rain.
Several large 4 to 6-inch tree branches broken down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053453, 1053451, 1053452.